Health & Medical Ear & Nose,Throat

Armour Thyroid"s Spring 2009 Reformulation Causing Problems



Updated August 18, 2014.

During the spring of 2009, the natural desiccated thyroid drug, Armour Thyroid, apparently underwent a reformulation of fillers, including a decrease in the amount of dextrose, increase in cellulose, and the addition of cornstarch to the tablets. Since that time, some patients have been reporting a variety of problems with this new Armour formula.

Some patients who had been using the medication sublingually (allowing it to dissolve under the tongue) have said that it no longer dissolves easily, and the lack of sweetness has made the taste intolerable.

Some of those who continue to use the medication sublingually have said that it does not appear to be working as well as before. (Note that many people enjoy taking medications sublingually because they don't have to chew them.)

Other patients are reporting that despite no change in their Armour dosage, after getting a prescription refill with the new formulation of Armour, they've had unusual signs and symptoms including:
  • dramatic changes in TSH and other thyroid levels
  • hair loss
  • weight gain
  • heart palpitations
  • fatigue
  • a return of other hypothyroidism symptoms
Here are just a few of the reports I've received.
"My TSH went from under 1.0 at my last test [on the old Armour] to 11.8 just a week ago [taking the reformulated Armour]."
"I received my 90-day supply of 2 grain Armour last week and felt certain that I'd either gotten expired meds or counterfeit meds. It tasted chalky and unsweet – not like the Armour that I was used to. This week, I've been very tired every day and my mind is foggy, plus I got a cold sore, which I usually only get when I need more Armour. I am very disgusted with Forest for doing this to us."


"I KNEW something had to have changed with my Armour, but the pharmacy told me they (Forest) had only changed the packaging. I've spent quite sometime trying to get my dosage back to the correct level. They convinced me I was imagining things and since my doctor had changed my dosage, it must not have been the correct dosage for me. I am still not feeling well. Once again, I find I'm not "losing it"! I was beginning to wonder."
"I have been on Armour for over 10 years…I am now having to change to Nature-Throid. I took the "new Armour" for 2 days and felt like I was being force fed Synthroid again…I can tolerate the chalky tablet, but not what it does to me physically."
"I had just used the last of a three-month supply of Armour Thyroid (I've been taking it for 4 years) when the mail-order pharmacy that my medical insurance prefers I use informed me that it was no longer available to them in my dosage so if I wanted it, I'd need to get it from a local pharmacy, which I did. I didn't make the connection until I read the info and comments on this blog, but since I started taking this new "batch" of Armour Thyroid, I have been having heart palpitations-my heart is skipping beats, several every 60 seconds. As I am writing this, I am wearing a 24-hour heart monitor. I had blood taken last week to have my thyroid levels checked again, and I will see a cardiologist in a week to have an echocardiogram (other than hypothyroidism, I am a fit 48 year old woman)."
"I was going along well…until I opened my bottle of the new Armour formula. I seemed to have had a recurrence of hypo symptoms, no energy, losing hair, super dry skin, etc. So, I charted my temps for a few days and I was back down again. I certainly don't feel as good as I did on the older formula."
"I have noticed the chalkiness in my mouth (I let the tablets dissolve under my tongue). The new formulation doesn't dissolve as completely as the previous formulation. I have noticed a return of some hypo symptoms – weight gain and hair loss and have definitely had heart racing and shortness of breath/endurance issues since beginning the new formulation. I'm unhappy with Armour's makers for making the change without ANY tests on thyroid patients nor any prior warning. I am further unhappy with their incompetent management which allows frequent shortages of a standard product. The shortages pique my curiosity as to what is going wrong within the company to bring about the shortages. Nature-Throid, here I come."
"I have been feeling very sluggish over the last few weeks, right after I had received my refill of Armour. I called the company today and they confirmed that they did change their formula and other people have called in with the same complaint (as well as other complaints) of feeling so tired."
"The old Armour worked perfectly for years. I'd taken it since 2004 –- no problem at all…perfectly optimized. And then BOOM -– a severe return to hypo symptoms with the new Armour and even additional nausea/poisoning type symptoms. And then the strange heat/sweating/heart problems that many think is hyper. I'm not sure about that..I just think it is the new medication. There are way too many folks having this same type scenario to blame the patient. We were fine. We got hypo and sick on the new Armour."

Some Patients Are Switching to Nature-Throid and Westhroid

Some patients, frustrated by the adverse side effects of the company's unannounced changes to Armour's ingredients -- and compounded by Armour's longstanding, continuing availability problems and shortages -- have decided to switch to the other brand-name natural desiccated thyroid drugs, WesThroid and Nature-Throid, which are manufactured by RLC Labs.
The primary difference between the two drugs is that Nature-Throid is hypoallergenic, for those who might be sensitive to some of the filler and binders.

Patients who have switched to Nature-Throid and Westhroid appear to be doing well. Some reports:
"Once I switched to Nature-Throid, I was fine again…although it has taken some recovery time."
"I had initially attributed my declining health to various other things (menopause and stress), but the first day I tried Nature-Throid I could tell a difference."

You might also like on "Health & Medical"

Leave a reply